Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

July 20, 2021Livingston County, Wyoming County, New York

NWS Buffalo, NY issued this special weather statement at Jul 20, 2021, 7:58 PM EDT for Livingston County, Wyoming County, New York. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2021, 7:58 PM EDT (23:58 UTC)
Expired
Jul 20, 2021, 9:30 PM EDT
In force
92 min
Issued by
NWS Buffalo, NY

Counties Livingston County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 65 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 8:53 PM EDTTSTM WND DMGFreedom, NYTREES REPORTED DOWN IN FREEDOM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 12.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

966 
WWUS81 KBUF 202358
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
758 PM EDT Tue Jul 20 2021

NYZ011>014-020-021-085-210130-
Cattaraugus-Allegany-Ontario-Livingston-Southern
Erie-Wyoming-Genesee-
758 PM EDT Tue Jul 20 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHEASTERN ERIE...LIVINGSTON...NORTHERN ALLEGANY...
SOUTHEASTERN GENESEE AND SOUTHWESTERN ONTARIO COUNTIES...

At 757 PM EDT, an area of strong thunderstorms were clustered near 
Wales Center, or 8 miles southeast of East Aurora, moving east at 15 
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Geneseo, Dansville, Letchworth State Park, Boston, Le Roy,
Springville, Perry, Warsaw, Colden, Mount Morris, Attica, Pavilion,
Conesus, Arcade, Franklinville, Belfast, Cuba, Rushford, Naples and
Chaffee.

This includes the following highways...
 Interstate 390 between exits 4 and 8.
 Interstate 86 between exits 27 and 32.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4260 7892 4278 7851 4278 7849 4279 7849
      4302 7797 4261 7736 4258 7737 4258 7766
      4253 7766 4253 7772 4236 7773 4212 7838
TIME...MOT...LOC 2357Z 290DEG 15KT 4269 7849 
$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 20, 7:49 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 20, 7:49 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
749 PM EDT Tue Jul 20 2021

.SYNOPSIS...
A cold front pushing south through the region will generate
some strong thunderstorms through this evening, then cooler
more comfortable conditions will follow for much of the
remainder of the work week. Looking further ahead, our next
chance for widespread unsettled weather will come during the
second half of the weekend when another front will push through
the region.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
...Strong to Severe Storms Possible into this Evening...

Storms ahead of a frontal boundary which is poised to drop
across Western New York late this evening. Still ample
instability ahead of the front, but this will diminish with
time. There still remains a threat for severe weather and heavy
rain, mainly south of the boundary, through around 9 p.m. This
may include large hail, strong winds, and heavy rain. Storms
have already produced very heavy rain across Niagara County, and this
was due to storms stalling along a lake breeze boundary.

Storms will weaken by late evening with only residual showers
in the vcnty of the passing front overnight.

Gradual clearing on Wednesday in advance of large sfc high over
Upper Great Lakes. Clearing to be slowed by upslope northerly flow.
Cooler and less humid.

Cool night slated for Wednesday night as sfc high drifts closer.
mins largely in the 50s...but 40s possible across cooler portions of
Srn Tier. Aimed at lower quartile of min temp guidance packages.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
A few shortwaves will pass across the Northeast through the mid-
levels for the second half of the workweek and start of the weekend,
which will provide for a few periods of showery weather.

Diving into the details for the start of the period Thursday, the
area will remain between two shortwaves with high pressure overhead
at the surface. This will provide for a rather dry day. Chances for
showers will increase slightly Thursday night as the alluded to
shortwave approaches the area.

Surface high pressure returns Friday, though with the aforementioned
shortwave trough axis crossing overhead of the area a few showers
can't be ruled out. Additionally, a stationary front lingering
southwest of the area (stretched from the central Great Lakes to the
Ohio Valley) Friday will support additional chances for showers,
especially for the areas across the western Southern Tier. Mid-level
and surface ridging should make for another period of dry weather
Friday night and most of Saturday.The next potent shortwave trough
(ahead of the incoming longwave trough) will initially push a warm
front across the region, before a cold frontal passage Saturday
night into Sunday.

Clearing skies Thursday will allow for temperatures to warm up into
the low to mid 70s. Temperatures will continue to warm slightly,
with highs in the mid to upper 70s to close out the work week and
start the weekend.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
NW flow aloft and yet another shortwave embedded within this flow
will keep chances for showers and storms in the forecast through
Sunday night.

Surface ridging will take hold Monday across the eastern Great Lakes
which will bring a period of dry weather and seasonal temperatures
through the middle of the week. Daytime highs will likely peak in
the upper 70s to low 80s.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A mid level trough and cold front will move through by around 03Z
this evening. There is a line of showers and thunderstorms ahead
of this boundary across Western New York which will drop
southward through this evening.

Fog and stratus will develop over much of the region after midnight.
This will support widespread MVFR to IFR conditions overnight into
initial daylight hours of Wednesday.

Conditions will improve to VFR regionwide by late Wednesday
morning and will last through 00Z Thursday.

Outlook...

Wednesday night...VFR.
Thursday...VFR.
Friday...VFR/MVFR. A chance of showers.
Saturday...VFR.
Sunday...Mainly VFR with scattered showers ending early.

&&

.MARINE...
Weak pressure gradient will bring gentle to moderate breezes through
Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...Apffel/RSH
SHORT TERM...EAJ
LONG TERM...AR
AVIATION...Apffel/RSH
MARINE...Apffel/TMA
Hazardous weather outlook, Jul 20, 3:11 PM EDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
311 PM EDT Tue Jul 20 2021

NYZ001>008-010>014-085-211915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie-
311 PM EDT Tue Jul 20 2021

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is also marginal risk for locally heavy rainfall and flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-211915-
Chautauqua-Cattaraugus-Allegany-
311 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms late this
afternoon and early evening. Main hazards are damaging wind gusts
and
marginally severe hail.

There is also marginal risk for locally heavy rainfall and flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-211915-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
311 PM EDT Tue Jul 20 2021

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-211915-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
311 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms this afternoon and
early evening. Main hazards are strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

EAJ

In the hours before

Special weather statement, Jul 20, 6:46 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
646 PM EDT Tue Jul 20 2021

NYZ008-202315-
Lewis-
646 PM EDT Tue Jul 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS
COUNTY...

At 645 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Highmarket to 9 miles
north of Taberg. Movement was east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Highmarket, Lyonsdale, Greig, Port Leyden, Lyons Falls,
Constableville, Turin, Mohawk Hill, Swancott Mill, West Leyden,
Talcottville and Brantingham.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4342 7553 4346 7572 4369 7542 4372 7512
      4361 7511
TIME...MOT...LOC 2245Z 266DEG 30KT 4361 7540 4343 7556

Welch
Local storm report, Jul 20, 6:54 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
654 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     5 SSE ALEXANDRIA BAY    44.27N 75.90W
07/20/2021                   JEFFERSON          NY   FIRE DEPT/RESCUE

            REPORT OF A UTILITY POLE WITH A TREE DOWN ON
            HUNTER ROAD IN THE TOWN OF PLESSIS.

&&

PP
Local storm report, Jul 20, 7:08 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
708 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     ANTWERP                 44.20N 75.62W
07/20/2021                   JEFFERSON          NY   911 CALL CENTER

            REPORT OF TREES AND WIRES DOWN IN THE TOWN
            OF ANTWERP.

&&

PP
Local storm report, Jul 20, 7:10 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
710 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     FLASH FLOOD      2 E NIAGARA FALLS       43.09N 78.97W
07/20/2021                   NIAGARA            NY   BROADCAST MEDIA

            FLASH FLOODING ON MILITARY RD IN NIAGARA
            FALLS.

&&
Special weather statement, Jul 20, 7:24 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Buffalo NY
724 PM EDT Tue Jul 20 2021

NYZ003>005-010>014-019>021-085-210000-
Chautauqua-Cattaraugus-Allegany-Ontario-Livingston-Southern
Erie-Wyoming-Wayne-Genesee-Monroe-Northern Cayuga-Northern Erie-
724 PM EDT Tue Jul 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WAYNE...
WYOMING...NORTHERN CATTARAUGUS...ERIE...LIVINGSTON...CAYUGA...
NORTHEASTERN CHAUTAUQUA...NORTHWESTERN ALLEGANY...GENESEE...SOUTHERN
MONROE AND ONTARIO COUNTIES...

At 723 PM EDT, radar indicated a line of strong thunderstorms from
near Romulus to near Wales Center. Movement was southeast at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lackawanna, Batavia, Kenmore, Depew, Amherst, Tonawanda, Geneva,
Canandaigua, Lancaster, Hamburg, Geneseo, East Aurora, Williamsville,
Dansville and Darien Lakes State Park.

This includes the following highways...
 Interstate 390 between exits 4 and 12.
 Interstate 90 between exits 58 and 42.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4258 7923 4273 7908 4280 7892 4293 7891
      4302 7902 4308 7670 4303 7661 4301 7696
      4276 7698 4276 7731 4258 7737 4258 7766
      4248 7772 4240 7927
TIME...MOT...LOC 2323Z 329DEG 16KT 4279 7677 4273 7849

Reynolds
Special weather statement, Jul 20, 7:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
758 PM EDT Tue Jul 20 2021

NYZ011>014-020-021-085-210130-
Cattaraugus-Allegany-Ontario-Livingston-Southern
Erie-Wyoming-Genesee-
758 PM EDT Tue Jul 20 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHEASTERN ERIE...LIVINGSTON...NORTHERN ALLEGANY...
SOUTHEASTERN GENESEE AND SOUTHWESTERN ONTARIO COUNTIES...

At 757 PM EDT, an area of strong thunderstorms were clustered near
Wales Center, or 8 miles southeast of East Aurora, moving east at 15
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Geneseo, Dansville, Letchworth State Park, Boston, Le Roy,
Springville, Perry, Warsaw, Colden, Mount Morris, Attica, Pavilion,
Conesus, Arcade, Franklinville, Belfast, Cuba, Rushford, Naples and
Chaffee.

This includes the following highways...
 Interstate 390 between exits 4 and 8.
 Interstate 86 between exits 27 and 32.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4260 7892 4278 7851 4278 7849 4279 7849
      4302 7797 4261 7736 4258 7737 4258 7766
      4253 7766 4253 7772 4236 7773 4212 7838
TIME...MOT...LOC 2357Z 290DEG 15KT 4269 7849

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:13 PM EDTSpecial Marine WarningBUF62 min
Jul 20, 2:57 PM EDTSpecial Weather StatementBUFNiagara48 min
Jul 20, 3:14 PM EDTSpecial Marine WarningBUF61 min
Jul 20, 3:23 PM EDTSevere Thunderstorm WarningBUFNiagara67 min
Jul 20, 3:39 PM EDTSpecial Marine WarningBUF81 min
Jul 20, 3:48 PM EDTSpecial Marine WarningBUF87 min
Jul 20, 4:08 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis67 min
Jul 20, 4:23 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans67 min
Jul 20, 4:42 PM EDTSevere Thunderstorm WarningBUFNiagara48 min
Jul 20, 4:46 PM EDTSpecial Marine WarningBUF59 min
Jul 20, 4:49 PM EDTFlash Flood WarningBUFNiagara6 hr
Jul 20, 4:55 PM EDTSpecial Marine WarningBUF48 min
Jul 20, 4:58 PM EDTSpecial Marine WarningBUF92 min
Jul 20, 5:00 PM EDTSpecial Weather StatementBUFGenesee30 min
Jul 20, 5:10 PM EDTSpecial Marine WarningBUF2 hr
Jul 20, 5:13 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego62 min
Jul 20, 5:28 PM EDTSpecial Weather StatementBUFOswego47 min
Jul 20, 5:30 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans60 min
Jul 20, 5:43 PM EDTSpecial Marine WarningBUF92 min
Jul 20, 5:43 PM EDTSevere Thunderstorm WarningBUFOswego62 min
Jul 20, 5:56 PM EDTSpecial Weather StatementBUFGenesee, Monroe, Ontario, Orleans34 min
Jul 20, 6:07 PM EDTSevere Thunderstorm WarningBUFCayuga, Jefferson, Lewis, Oswego, Wayne38 min
Jul 20, 6:21 PM EDTFlash Flood WarningBUFErie, Niagara4 hr
Jul 20, 6:26 PM EDTSpecial Marine WarningBUF34 min
Jul 20, 6:30 PM EDTSpecial Weather StatementBUFErie, Genesee30 min
Jul 20, 6:37 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara46 min
Jul 20, 6:46 PM EDTSpecial Weather StatementBUFLewis29 min
Jul 20, 6:52 PM EDTSpecial Marine WarningBUF67 min
Jul 20, 7:24 PM EDTSpecial Weather StatementBUFErie, Genesee, Livingston, Ontario, Wyoming36 min
Jul 20, 7:38 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario, Wayne31 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.